Rutgers Cancer Institute of New Jersey
195 Little Albany Street
New Brunswick, NJ 08903-2681
Digoxin is a medicine used to treat heart failure and AFib. Digoxin toxicity (DT) is an overdose of digoxin. It can cause problems with the nervous system, the heart rate, and electrolytes. DT can be serious and will need to be treated.
Copyright © Nucleus Medical Media, Inc.
DT may be caused by:
DT is more common in older adults.
Other factors that may raise the risk of toxicity include:
Symptoms may include:
You will be asked about your symptoms and past health. A physical exam will be done.
A blood test will be done to check:
DT can affect the heart. An electrocardiogram (ECG) will be done to look for problems like abnormal rhythm.
Treatment will try to stop or reverse problems. Treatment will depend on the level of toxicity:
People with mild DT may only need to be watched for problems. If symptoms start or worsen, then other treatments may be started.
Digoxin may be stopped. The doctor will review your overall care plan. The need for digoxin will be reviewed. It may be stopped or restarted at a lower dose.
Some treatment may help to stop digoxin in the body. Options include:
Other treatment will help to manage symptoms. Medicine may help to:
To help reduce your chance of DT:
American Heart Association
Family Doctor—American Academy of Family Physicians
Heart and Stroke Foundation of Canada
Digoxin (and other cardiac glycoside) overdose. EBSCO DynaMed Plus website. Available at:https://www.dynamed.com/topics/dmp~AN~T116792/Digoxin-and-other-cardiac-glycoside-overdose. Accessed May 12, 2017. Updated January 9, 2019.
Digoxin toxicity emergency management. EBSCO DynaMed Plus website. Available at:https://www.dynamed.com/topics/dmp~AN~T116792/Digoxin-and-other-cardiac-glycoside-overdose. Updated January 9, 2019.
MacLeod-Glover N, Mink M, et al. Digoxin toxicity. Can Fam Physician. 2016 Mar;62(3)223-228.
Pincus M. Management of digoxin toxicity. Aust Prescr. 2016 Feb;39(1):18-20.
Last reviewed August 2018 by EBSCO Medical Review Board Michael Woods, MD, FAAP Last Updated: 1/8/2019